Today: Fri 25 Apr 2014
Register & Login:  Register
   Login

Advertisement
Advertisement
Advertisement
Advertisement

Questions over dabigatran education for GPs

A A A
24th Feb 2012
Lynnette Hoffman   all articles by this author

MARKETING dabigatran to general practitioners could lead to the drug being prescribed for patients in whom it has not been proven to be safe or effective, according to an editorial in the Internal Medicine Journal.

However, dabigatran sponsor Boehringer Ingelheim (BI) says the company has undertaken a wide-ranging education program to ensure appropriate patients and dosages are selected.

Last year the PBAC recommended dabigatran (Pradaxa) for PBS listing for an AF indication, but a decision has been delayed pending a review of all new anticoagulants.

In 2009 a landmark clinical trial found dabigatran was superior to warfarin at reducing rates of stroke and systemic embolism, with similar rates of haemorrhage .  

However, the editorial noted that the trial excluded many patients, including anyone with creatinine clearance <30 mL/min, active liver disease, valve disease, pregnancy, or any condition associated with increased
risk of bleeding.

“Randomised clinical trials by their inherent design enrol a safe and homogenised sample population, “the authors wrote, adding that it was not surprising that translating the use of an anticoagulant to the broader population led to the occurrence of adverse events.

They questioned whether doctors were receiving adequate education to prevent the wrong patients receiving the drug, noting there was no antidote for reversing the effects of dabigatran if serious bleeding occurred.

Dr Rob Creek, medical director of (BI) said: “Given the vast majority of atrial fibrillation patients are treated in general practice with warfarin, it is imperative that these patients have access to new and effective stroke prevention therapy through their GP.” Strategies for managing bleeding were outlined in the PI and being communicated to key physicians. Dabigatran’s short half-life meant its effects “turn on and off quickly”, he added.

Dr Creek cited several points in the article which he said were “misunderstandings” which could mislead readers and which BI will ask the journal to correct.

Int Med J 2012; 42:113-116

Share: submit to reddit






Related Articles

Most Read Articles

(medical news)